Sucessful lung transplantation for talcosis secondary to intravenous abuse of oral drug

Dekel Shlomi, David Shitrit, Daniele Bendayan, Gidon Sahar, Yitshak Shechtman, Mordechai R. Kramer

Research output: Contribution to journalArticlepeer-review

Abstract

Talcosis due to intravenous injection of oral drugs can cause severe pulmonary disease with progressive dyspnea even when drug use is discontinued. We describe a 54-year-old woman with severe emphysema who underwent left lung transplantation. The patient had a remote history of intravenous injection of crushed methylphenidate (Ritalin) tablets. Chest computed tomography showed severe emphysematous changes, more prominent in the lower lobes. Microscopic examination of the extracted lung demonstrated multinucleated giant cells with birefringent crystals, compatible with talcosis. At follow-up, daily symptoms were completely alleviated and lung function was good. We recommend that lung transplantation be considered as a viable option in the treatment of talcosis.

Original languageEnglish
Pages (from-to)327-330
Number of pages4
JournalInternational Journal of COPD
Volume3
Issue number2
StatePublished - 2008

Keywords

  • Emphysema
  • Methylphenidale(Ritalin)

Fingerprint

Dive into the research topics of 'Sucessful lung transplantation for talcosis secondary to intravenous abuse of oral drug'. Together they form a unique fingerprint.

Cite this